Maryland, 2021Tornado and Damaging Winds in Maryland, September 1, 2021
September 1, 2021 · NWS AKQ · 3 events in 1 county or zone
The remnants of tropical cyclone Ida tracking northeast through the area produced damaging winds and one weak tornado across portions of the Lower Maryland Eastern Shore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- $8,000
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of tropical cyclone Ida tracking northeast through the area produced damaging winds and one weak tornado across portions of the Lower Maryland Eastern Shore.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 1, 3:31 PM EST, 14 minutes earlier.
Area forecast discussion, Sep 1, 3:31 PM EST, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
431 PM EDT Wed Sep 1 2021
.SYNOPSIS...
The remnant low of Ida will track by north of the local area
this evening then push off the coast tonight. High pressure
builds in from the north Thursday through Saturday. A weak front
crosses the mid-Atlantic region late Sunday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 430 PM EDT Wednesday...
Will be cancelling TOR watch shortly for most of the I 95
corridor on W...including Northampton and Hertford counties in
VA.
Previous discussion:
Its been an interesting afternoon thus far. Convection certain
less intense overall than back in Ivan (2004). There appears to
be limiting factors for widespread SVR. The remnants of IDA
continue to weaken while opening up tracking by N of the FA.
Also...LCL heights having difficulty lowering below 750-1000 ft
(prefer to have them aob 500 ft for TORs). Right now...the
strongest shear is shifting NE to areas from the nrn neck in VA
to the lower MD ern shore...that will likely be the area to
watch the next couple/few hours. Elsw (esp inland)...overall low
level flow turning more SSW and it will likely be difficult to
sustain any spinning from cells for TORs.
Trough aloft and trailing cold front will be progressing E from
the higher terrain this evening/tonight. Accompanying that will
be an area of SHRAs and psbl embedded (ISOLD) tstms. Winds will
be shifting from SSW to NW (and be gusty) overnight after passage.
Clearing may begin at least over wrn/central VA locations by
late tonight. Lows in the l-m60s W to around 70F along coastal
SE VA-NE NC.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 230 PM EDT Wednesday...
A drier/cooler period of wx for Thu-Sat. Keeping clouds/low CHC PoPs
along the coast early Thu morning...OTW clearing out/becoming mostly
sunny (lastly over coastal SE VA-NE NC) Thu. Gusty NNE winds...highest
at the coast...slowly waning in the afternoon. Mostly clear nights/mostly
sunny days Thu night-Sat. Lows Thu night/Fri night mainly in the m-u50s
along/W of I 95 and interior lower MD ern shore...and the l-m60s elsw.
Highs Fri in the u70s to around 80F...Highs Sat in the l80s.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 155 PM EDT Wednesday...
Sfc hi pres drifts farther off the coast Sat night resulting in
the development of a SSW low level flow. A quickly moving cold
front in zonal flow aloft will be crossing the region late Sun
w/ a weak/trailing sfc lo tracking through the Carolinas into
Mon morning. Will continue w/ periods of clouds and lo CHC PoPs.
Dry wx returns for Mon afternoon-Tue w/ temperatures near to just
above seasonal normals. A stronger system in WNW aloft is forecast
to cross the region Tue night or Wed.
Lows Sat night in the l-m60s...except the u60s along the coast.
Highs Sun in the l-m80s. Lows Sun night in the l-m60s W to the
l70s along coastal SE VA-NE NC. Highs Mon in the l-m80s N to the
m-u80s S. Lows Mon night in the l60s W to the l70s along
coastal SE VA-NE NC. Highs Tue in the m-u80s. Highs Wed in the
l-m80s.
&&
.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
As of 115 PM EDT Wednesday...
VRB VFR CIGS through this evening w/ potential flight restrictions
(due to brief IFR/MVFR CIGS/VSBYS in tstms) and gusty SSW winds
to 20-30 kt. Highest PROB for tstms at SBY. SCT-numerous
SHRAS/tstms tapering W-E across the FA through about 02-04Z/02.
Winds shift to the W-NW behind a cold front after 06Z/02.
Dry/VFR conditions return Thu through the upcoming weekend. NNE
winds will be a bit gusty near the coast Thurs into early Fri.
&&
.MARINE...
As of 345 PM EDT Wednesday...
Ida's remnant low is currently located over north central VA near
the WV border moving slowly NE. Winds across the local waters have
responded quickly to the steepening pressure gradient with southerly
flow 20-30 kt and gusts 30-40 kt over a large portion of the area.
Waves are 2-4 ft with seas generally 3-5 ft.
Opted to upgrade the entire Ches Bay and coastal zones to a Gale
Warning with SCAs in place for the rivers and sound. Conditions
should begin to improve late tonight as the low begins to move
offshore along the NJ/NY coast. Current Gale Warning headlines are
set to expire at 1am and will need to be replaced with SCA
headlines. The trailing cold front will cross the waters tonight
with southerly flow becoming NW and N behind the boundary. Much
cooler and drier air will filter southward behind the front,
fostering deep mixing with winds remaining in the 20-25 range with
gusts to 30 kt. Waves build to 3-5 ft in the bay through Thursday
afternoon before slowly subsiding into Friday morning. Seas build to
4-6 ft S and 5-8 ft N tonight. Seas will subside modestly in the
N/NW flow behind the front but will maintain 4-6 ft through Thursday
night before falling below 5 ft Friday morning.
Much calmer marine conditions are expected Friday and Saturday as
high pressure builds in. The second half of the weekend will see an
increase in SW winds as high pressure moves offshore and low
pressure dips southward from the Great Lakes.
High rip current risk is expected at all beaches on Thursday.
&&
.TIDES/COASTAL FLOODING...
As of 430 AM EDT Wednesday...
Increasing southerly flow up the Ches Bay may result in some minor
flooding issues at Cambridge/Bishops Head/Crisfield MD and
Lewisetta VA with the high tide cycle tonight. Some additional
nuisance (potentially approaching minor thresholds) flooding in
the middle and lower Bay into Thu morning.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...Coastal Flood Warning from 8 PM this evening to 6 AM EDT
Thursday for MDZ021>023.
NC...None.
VA...Coastal Flood Advisory from 8 PM this evening to 4 AM EDT
Thursday for VAZ077-078-099.
MARINE...Small Craft Advisory until 7 PM EDT Thursday for ANZ633-
635>638.
Gale Warning until 1 AM EDT Thursday for ANZ630>632-634-650-
652-654-656-658.
&&
SYNOPSIS...MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...ALB
AVIATION...ALB/MPR
MARINE...RHR
TIDES/COASTAL FLOODING...Hazardous weather outlook, Sep 1, 3:39 PM EST, 6 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
439 PM EDT Wed Sep 1 2021
MDZ024-VAZ064-075-076-082>086-089-090-093-095>097-517>525-022045-
Inland Worcester-Caroline-Westmoreland-Richmond-Charles City-
New Kent-Gloucester-Middlesex-Mathews-Surry-James City-Isle of Wight-
Norfolk/Portsmouth-Suffolk-Chesapeake-Western King William-
Eastern King William-Western King and Queen-Eastern King and Queen-
Western Essex-Eastern Essex-York-Newport News-Hampton/Poquoson-
439 PM EDT Wed Sep 1 2021
...TORNADO WATCH 482 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, east
central Virginia, eastern Virginia, north central Virginia and
southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ012>017-030>032-VAZ048-060>062-065>069-079>081-087-088-092-
509>516-022045-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Fluvanna-Prince Edward-Cumberland-Goochland-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Brunswick-Dinwiddie-
Prince George-Greensville-Sussex-Southampton-Western Louisa-
Eastern Louisa-Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
439 PM EDT Wed Sep 1 2021
This Hazardous Weather Outlook is for northeast North Carolina,
central Virginia, south central Virginia and southeast Virginia.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ098-100-022045-
Maryland Beaches-Virginia Beach-Northampton-
439 PM EDT Wed Sep 1 2021
...TORNADO WATCH 482 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ099-022045-
Accomack-
439 PM EDT Wed Sep 1 2021
...TORNADO WATCH 482 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM
EDT THURSDAY...
...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for southeast Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
MODERATE RIP CURRENT RISK.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ021>023-022045-
Dorchester-Wicomico-Somerset-
439 PM EDT Wed Sep 1 2021
...TORNADO WATCH 482 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 PM THIS EVENING TO 6 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for southeast Maryland.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Coastal Flood Warning.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ077-078-022045-
Northumberland-Lancaster-
439 PM EDT Wed Sep 1 2021
...TORNADO WATCH 482 IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 4 AM
EDT THURSDAY...
This Hazardous Weather Outlook is for eastern Virginia.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
Coastal Flood Advisory.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ102-022045-
Eastern Currituck-
439 PM EDT Wed Sep 1 2021
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...BEACH HAZARDS STATEMENT IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING...
This Hazardous Weather Outlook is for northeast North Carolina.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 1, 1:54 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
254 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0105 PM TSTM WND DMG 3 WNW PENOLA 37.98N 77.42W
09/01/2021 CAROLINE VA PUBLIC
LARGE TREE LIMBS DOWNED ALONG VA-207 ROGERS
CLARK BLVD.
&&
05Local storm report, Sep 1, 2:09 PM EST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
309 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM TSTM WND DMG FAIR PORT 37.83N 76.29W
09/01/2021 NORTHUMBERLAND VA PUBLIC
NUMEROUS TREES DOWN.
&&
APMLocal storm report, Sep 1, 2:38 PM EST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
338 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST WILLIAMSBURG AIRPORT 37.23N 76.72W
09/01/2021 M56 MPH JAMES CITY VA AWOS
AWOS STATION KJGG WILLIAMSBURG.
0137 PM MARINE TSTM WIND 7 SW FISHERMANS ISLAND 37.04N 76.08W
09/01/2021 M56 MPH ANZ632 VA MESONET
MESONET STATION XBBT THIRD ISLAND.
0249 PM MARINE TSTM WIND 3 NE BAYSIDE 36.92N 76.09W
09/01/2021 M49 MPH ANZ634 VA MESONET
MESONET STATION XLHI LYNNHAVEN INLET LIGHT
1L.
0248 PM MARINE TSTM WIND 2 S SANDBRIDGE BEACH 36.70N 75.93W
09/01/2021 M46 MPH ANZ633 VA MESONET
MESONET STATION XSBR SANDBRIDGE.
0255 PM MARINE TSTM WIND 4 SSW RALEIGH TERRACE 36.95N 76.39W
09/01/2021 M44 MPH ANZ638 VA MESONET
MESONET STATION XMGL THIRD ISLAND.
1245 PM MARINE TSTM WIND 4 SSW RALEIGH TERRACE 36.95N 76.39W
09/01/2021 M43 MPH ANZ638 VA MESONET
MESONET STATION XMGL THIRD ISLAND.
0146 PM MARINE TSTM WIND 1 WSW CAPE CHARLES 37.26N 76.03W
09/01/2021 M42 MPH ANZ632 VA MESONET
MESONET STATION XPLT PLANTATION FLATS.
0236 PM MARINE TSTM WIND 1 WSW CAPE CHARLES 37.26N 76.03W
09/01/2021 M42 MPH ANZ632 VA MESONET
MESONET STATION XPLT PLANTATION FLATS.
&&Local storm report, Sep 1, 2:42 PM EST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
342 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG 1 ENE WILLIAMSBURG 37.28N 76.69W
09/01/2021 CITY OF WILLIAMSBURVA 911 CALL CENTER
TREES DOWN NEAR CAPITAL LANDING RD AND
LAFAYETTE ST. WIRES DOWN AT WILL SCARLET LN
NEAR QUEENS LAKE.
&&
JKPLocal storm report, Sep 1, 3:22 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
422 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND DMG 2 NW CHRIST CHURCH 37.70N 76.45W
09/01/2021 LANCASTER VA 911 CALL CENTER
TREE BRANCHES DOWN ON POWER LINES NEAR MORAN
CREEK RD.
&&
JKPLocal storm report, Sep 1, 3:34 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
434 PM EDT WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG KINGS POINT 37.24N 76.70W
09/01/2021 JAMES CITY VA DEPT OF HIGHWAYS
TREE DOWN ON KINGSPORT DR NEAR CROWNPOINT
RD.
&&
JOTornado, Dorchester
- When
- September 1, 3:45 PM EST to 3:58 PM EST
- Where
- Dorchester County, 1.28 mi ESE of Elwood to 1.28 mi WSW of Hurlock
- Rating
- EF0
- Path length
- 3.82 mi
- Path width
- 50 yd
- Property damage
- $30,000
- Crop damage
- $5,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.670, -75.860
The National Weather Service in Wakefield has surveyed the storm damage near Hurlock, and found it consistent with damage from an EF0 tornado with peak winds of 75 mph. The tornado touched down near East New Market-Hurlock Road just southwest of Hurlock, then tracked north northeast before lifting near Bobtown Road several miles north of Hurlock. Along the track, damage was observed to a metal building structure where a 40 foot hole was evident in the roof. Several irrigation systems were overturned in additional to damage to soybean and corn fields. There was also some minor tree damage along the track.
Thunderstorm Wind, Dorchester
- When
- September 1, 3:50 PM EST
- Where
- Dorchester County, 1.38 mi S of Beulah
- Measured
- 50 kt (58 mph) estimated gust
- Crop damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.660, -75.900
Two fields of corn were blown down by straight line winds.
Thunderstorm Wind, Dorchester
- When
- September 1, 4:15 PM EST
- Where
- Dorchester County, 0.88 mi NW of Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 38.490, -75.830
Trees and power lines were downed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in New York, September 1 to 2, 202118 deaths · $471 million · 75 events
- Flash Flooding in New Jersey, September 1 to 2, 202116 deaths · $233 million · 17 events
- Flash Flooding and Flooding in New Jersey, September 1 to 3, 202113 deaths · 7 injured · 54 events
- Flash Flooding in Pennsylvania, September 1, 20214 deaths · $354 million · 17 events
- Tornadoes in Pennsylvania, September 1, 20211 death · 2 injured · $5.5 million · EF2 · 6 events
- Tornadoes and Damaging Winds in New Jersey, September 1, 20212 injured · $5.0 million · EF3 · 6 events
- Flash Flooding and Flooding in Maryland, September 1 to 3, 20211 death · 4 injured · $1.2 million · 66 events
- Rip Currents in Florida, September 1 to 4, 20212 deaths · 2 events
- Tornado and Flash Flooding in Utah, September 1 to 2, 2021$3.8 million · EF1 · 14 events
- Heat in Nevada, September 1, 20211 death · 1 event
- Wildfire in Idaho, September 1 to 30, 202119 injured · $2,000 · 3 events
- Tornadoes and Damaging Winds in Maryland, September 1, 2021$87,000 · EF2 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 985614, 985612, 985613.